You are here
Medication Overuse Headache, formerly known as Rebound Headache
What is a Medication Overuse Headache?
Analgesics (pain killers) are designed to relieve pain, but if these drugs (both prescription and nonprescription) are overused, they can actually cause headaches. Now commonly referred to as Medication Overuse Headache (MOH), this is known as analgesic rebound headache (ARH) or "rebound headache" as well. It may also occur when overusing triptans or certain drugs of the ergot family.
Headache sufferers taking analgesic medications every day, or even as infrequently as three times a week, may find that they must take ever-increasing dosages to achieve relief. With continued overuse the medication becomes less and less effective, with pain-free periods between headaches becoming shorter and shorter. The result can be a self-sustaining cycle of increasing pain and medication.
Advertisements which promote "quick cures" for headaches have added greatly to the frequency of rebound headache. Many individuals with headache awaken each morning and retire each night with pain. Sufferers have sought out various medical as well as non-medical avenues for help, ranging from qualified health care to unqualified sources that offer simple explanations and "miracle" therapies. Many individuals have turned to pain killers just to "get through the day."
Typical signs of rebound headache (MOH) include return of an individual's headache 3-4 hours after the medication effects wear off and headaches that occur daily or almost daily and last from six hours to a full day. Sometimes rebound headaches occur every other day or even every third day.
The best treatment for breaking the rebound (MOH) cycle is to discontinue excessive analgesic usage, which may intensify pain at first but may lead to a dramatic improvement in pain following discontinuance. Experience at MHNI has shown that some patients with rebound headache (MOH) must be hospitalized in our special head pain unit or treated in our infusion program to provide an opportunity to carefully discontinue the analgesic, treat the expected increase in headache, attend to the consequence of overuse, and develop an appropriate treatment strategy. Long-term outcome is usually excellent in straightforward cases of rebound (MOH).